Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jul 13, 2018, 1:26 PM MDT for Johnson County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 1:26 PM MDT (19:26 UTC)
- Expired
- Jul 13, 2018, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 165 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
023
WGUS55 KRIW 131926
FFWRIW
WYC019-132230-
/O.NEW.KRIW.FF.W.0018.180713T1926Z-180713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
126 PM MDT FRI JUL 13 2018
The National Weather Service in Riverton has issued a
* Flash Flood Warning for...
South central Johnson County in north central Wyoming...
* Until 430 PM MDT.
* At 125 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mayoworth.
This includes the following streams and drainages...Middle Fork
Powder River...Simmons Creek...Cottonwood Creek...Horn Creek...South
Willow Creek...South Fork Crazy Woman Creek...Willow Creek...North
Fork Pass Creek...Hibbard Draw...South Fork Powder River...Pass
Creek...North Fork Powder River and Powder River.
This includes Interstate 25 between mile markers 256 and 259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4394 10687 4393 10679 4381 10672 4381 10666
4377 10656 4368 10647 4367 10655 4375 10666
4375 10672 4377 10676 4390 10695
$$
Baker2 follow-up statements
127
WGUS75 KRIW 132043
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
243 PM MDT FRI JUL 13 2018
WYC019-132230-
/O.CON.KRIW.FF.W.0018.000000T0000Z-180713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-
243 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTH CENTRAL JOHNSON COUNTY...
At 242 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Mayoworth.
This includes the following streams and drainages...Middle Fork
Powder River...Simmons Creek...Cottonwood Creek...Horn Creek...South
Willow Creek...South Fork Crazy Woman Creek...Willow Creek...North
Fork Pass Creek...Hibbard Draw...South Fork Powder River...Pass
Creek...North Fork Powder River and Powder River.
This includes Interstate 25 between mile markers 256 and 259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4394 10687 4393 10679 4381 10672 4381 10666
4377 10656 4368 10647 4367 10655 4375 10666
4375 10672 4377 10676 4390 10695
$$
Baker963
WGUS75 KRIW 132224
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
424 PM MDT FRI JUL 13 2018
WYC019-132234-
/O.EXP.KRIW.FF.W.0018.000000T0000Z-180713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-
424 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL JOHNSON COUNTY WILL
EXPIRE AT 430 PM MDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4394 10687 4393 10679 4381 10672 4381 10666
4377 10656 4368 10647 4367 10655 4375 10666
4375 10672 4377 10676 4390 10695
$$
MeunierWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 11:45 AM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 13, 11:45 AM MDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Riverton WY 1145 AM MDT Fri Jul 13 2018 .SHORT TERM...Today through Sunday night Today we look to be in the ebb of the coverage of convection. With heights and mid level temperatures increasing, as well as dew points and moisture expected to drop, any thunderstorms that develop would likely be few and far between. We did include isolated late day storms along and east of Interstate 25 but even here coverage would be sparse. Temperatures will continue the upward swing with highs in the 90s returning to many of the lower elevations but not as hot as over the weekend. Any thunderstorms should end this evening with dry weather expected through Saturday morning. On other concern is the possibility for the fog monster to crawl out of his cave across portions of Johnson and Natrona Counties where heavy rain fell. Patchy fog this morning should cover this fairly well. Thunderstorm coverage will likely increase on Saturday. The models do have some differences here however. The GFS now brings a surge of moisture into the west as early as 20Z Saturday while the NAM is drier. This is the first time the GFS has shown the moisture and has shown poor run to run continuity. In addition, the NAM usually handles convection better. As a result, the NAM is the chosen model this morning. And as a result, this looks to be a late show for convection, and possibly a nocturnal one given the timing of the cold front which would be evening and at night. We will continue the trend of the best POPS across the north with the timing of the frontal passage and a bit of an assist from some jet dynamics. This also looks to be the hottest day of the period with upper 90s possible in the warmer spots in the Bighorn Basin before the frontal passage. A gusty north wind will also develop behind the front in the north with the cold advection. As for fire weather concerns, temperatures and humidity may be rising when the wind begins so still some question on any fire weather highlights where the fuels are critical. Sunday at this point looks to be a cooler and more unsettled day. With low level flow turning more easterly, more moisture will be in place as a shortwave moves across the area. This will bring another chance of showers and thunderstorms. One again, the best chance will be across northern Wyoming with the lower heights and better upper level forcing. There is some cooler air behind the front, with highs on Sunday likely being 10 to 15 degrees cooler than on Saturday. .LONG TERM...Monday through Friday Monday and Tuesday could be an active couple of days for convection across the forecast area. A quasi-stationary cold front could be set along and east of the Divide with possibly a low- level easterly upslope component. Also in play is an upper low currently around 30.6N, 131.2W well off the coast of California. Models show this energy spinning in the Eastern Pacific until pushing into the Pacific Northwest/N. California Sunday. Models then show the upper low opening up and pulling across the Northern Rockies in the Monday/Tuesday time frame. Have expanded PoPs across the entire area, but still kept them mainly slight due to timing issues with the main wave. The activity will peak for diurnal heating, but activity associated with the wave could linger through the night. Models are then hinting at the sub- tropical ridge building back northward into the Northern Rockies mid-late next week. Overall chances of convection will be lower Wednesday through Friday, but insolation, orographic effects, and any weak disturbances would probably be enough for isolated diurnal convection near the mountains each day. && .AVIATION...18Z Issuance VFR conditions will prevail across the area today, tonight, and Saturday morning with isolated thunderstorms developing primarily vicinity and east of Interstate 25 this afternoon; most of this activity should dissipate or move east of the area by 02z Saturday. Winds will be generally light, 12 knots or less through the period, except for some gusty outflow winds from showers and thunderstorms. && .FIRE WEATHER... Very warm with light winds today. Due to the light winds smoke dispersal will be fair to good east/northeast, to good to very good west/southwest. Minimum RH today will generally be between 15 and 25 percent in the lower elevations, and 20 to 30 percent in the mountains. Isolated afternoon and evening showers and thunderstorms are expected to be generally be along and east of Interstate 25. On Saturday, elevated to possibly critical fire weather conditions could occur in the Big Horn Basin. Warmer temperatures and lower RH will occur Saturday ahead of a cold front pushing south across the area late Saturday afternoon into Saturday night. Winds across much of the area, especially ahead of the cold front should remain below critical thresholds. There could be a brief window of elevated to critical fire weather conditions mainly across the Big Horn Basin just behind the cold front as the winds kick up, and before temps fall and RH rise. In wake of the cold front there will be a slight chance of showers and thunderstorms. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Meunier/Lipson FIRE WEATHER...Bourque
Hazardous weather outlook, Jul 13, 2:51 AM MDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 251 AM MDT Fri Jul 13 2018 WYZ001>020-022>030-141200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 251 AM MDT Fri Jul 13 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated late day thunderstorms in eastern Natrona and Johnson Counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday...Isolated thunderstorms over the north in the late afternoon into the night. Elevated to near critical fire weather conditions across the Big Horn Basin late in the afternoon into the evening as a cold front pulls across the area. Sunday through Tuesday...Isolated to locally scattered thunderstorms with an emphasis along and east of the Continental Divide. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts over 45 mph and heavy rainfall. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:13 PM MDT | Special Weather Statement | RIW | Natrona | 62 min |
| Jul 12, 7:05 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Jul 13, 3:03 PM MDT | Special Weather Statement | RIW | Johnson | 42 min |
| Jul 13, 3:32 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.